Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 160, NWS Tucson, AZ

September 27, 2011Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 27, 2011, 1:07 PM MST for Cochise County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2011, 1:07 PM MST (20:07 UTC)
Expired
Sep 27, 2011, 1:45 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 32 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
2236 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

033 
WUUS55 KTWC 272007
SVRTWC
AZC003-272045-
/O.NEW.KTWC.SV.W.0160.110927T2007Z-110927T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
107 PM MST TUE SEP 27 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 145 PM MST

* AT 1259 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTHEAST OF BENSON...OR 20 MILES NORTH OF SIERRA VISTA...AND
  MOVING NORTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST.
  DAVID...SAINT DAVID...MESCAL AND KARTCHNER CAVERNS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3177 11045 3203 11043 3192 11004 3169 11011
TIME...MOT...LOC 2006Z 107DEG 5KT 3184 11021

$$

GL
2 follow-up statements
420 
WWUS55 KTWC 272022
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
122 PM MST TUE SEP 27 2011

AZC003-272045-
/O.CON.KTWC.SV.W.0160.000000T0000Z-110927T2045Z/
COCHISE AZ-
122 PM MST TUE SEP 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST
FOR WEST CENTRAL COCHISE COUNTY...

AT 117 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED NEAR SAINT DAVID...OR 20 MILES NORTH OF 
SIERRA VISTA...MOVING NORTHWEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3177 11045 3203 11043 3192 11004 3169 11011
TIME...MOT...LOC 2021Z 107DEG 9KT 3185 11023

$$

BF
511 
WWUS55 KTWC 272037
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
137 PM MST TUE SEP 27 2011

AZC003-272046-
/O.EXP.KTWC.SV.W.0160.000000T0000Z-110927T2045Z/
COCHISE AZ-
137 PM MST TUE SEP 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
WILL EXPIRE AT 145 PM MST...

AT 136 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
WEAKENING THUNDERSTORM OVER WEST CENTRAL COCHISE COUNTY. THUS THE 
SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 145 PM MST.  

LAT...LON 3177 11045 3203 11043 3192 11004 3169 11011
TIME...MOT...LOC 2036Z 107DEG 9KT 3186 11027

$$

BF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 9:00 AM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Sep 27, 9:00 AM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST TUE SEP 27 2011

.SYNOPSIS...NOT TERRIBLY MOIST...BUT ENOUGH FOR A FEW THUNDERSTORMS
ACROSS THE AREA TODAY AND A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY
AND THURSDAY. A WEAKENING TROPICAL SYSTEM WILL HELP BRING DEEPER
MOISTURE AND A MARKED INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY
BY THIS WEEKEND.

&&

.DISCUSSION...LATEST MORNING WATER VAPOR IMAGERY SHOWS A LARGE UPPER
LOW OVER ILLINOIS AND UPPER RIDGING OVER THE EASTERN PACIFIC NEAR
THE CALIFORNIA COAST. CLOSER TO HOME...A SMALLER SCALE UPPER LOW IS
OVER NORTHERN SONORA MEXICO. THIS UPPER LOW AND A WEAK DEFORMATION
ZONE EXTENDING TO THE NORTHEAST HAS LED TO A FEW SHOWERS MAINLY OVER
COCHISE COUNTY THIS MORNING. WE'VE SEEN A MARKED INCREASE IN
MOISTURE SINCE YESTERDAY WITH PRECIPITABLE WATER VALUES NEAR ONE
INCH AND SURFACE DEWPOINTS RANGING FROM THE UPPER 30S TO LOWER 40S
ACROSS THE PINAL/GRAHAM/GREENLEE COUNTIES TO LOWER TO MID 50S ACROSS
PIMA/SANTA CRUZ/COCHISE COUNTIES. 12Z KTWC SOUNDING IS FAIRLY
UNSTABLE AS WELL WITH COOLER MID LEVEL TEMPERATURES /MAINLY FROM 400
MB TO 600 MB/ WITH THE UPPER LOW NEARBY. MODIFIED SOUNDING WITH
T=94/TD=46F YIELDS ABOUT 700 J/KG SBCAPE THIS AFTERNOON. MIDNIGHT
SHIFT ALREADY UPDATED THE FORECAST EARLY THIS MORNING TO RATCHET UP
POPS INTO THE SCATTERED CATEGORY SOUTH AND EAST OF TUCSON...WITH
ISOLATED POPS ELSEWHERE AND THAT LOOKS GOOD AT THIS TIME. THE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THAT DO DEVELOP THIS
AFTERNOON WILL MOVE TO THE WEST AT 10 TO 15 MPH WITH THE MAIN
CONCERN BEING GUSTY WINDS WITH THE LARGE DEWPOINT DEPRESSIONS. NO
UPDATES NECESSARY THIS MORNING. WILL GET MORE IN DEPTH ON HURRICANE
HILLARY THIS AFTERNOON BUT FOR NOW PLEASE SEE PREVIOUS DISCUSSION
BELOW FOR MORE INFORMATION.

&&

.AVIATION....SCT TO LCL BKN CLDS 8-12KFT AGL ISOLD SHRA/TS
DEVELOPING AFTER 18Z TODAY AND CONTINUING THROUGH 03Z WEDNESDAY.
SFC WND GENERALLY LESS THAN 10 KTS WITH SOME GUSTY WINDS NEAR
THUNDERSTORM OUTFLOW. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY THROUGH THURSDAY. MOISTURE ASSOCIATED WITH REMNANTS OF
HURRICANE HILARY WILL SPREAD INTO THE REGION THIS WEEKEND. THIS WILL
LIKELY RESULT IN A WETTER WEEKEND ACROSS MUCH OF SOUTHEAST ARIZONA.
WINDS WILL BE LIGHT AND DIURNALLY DRIVEN THIS WEEK. HOWEVER...WIND
SPEEDS WILL PICKUP A BIT OVER THE WEEKEND.

&&

.PREV DISCUSSION...STILL LOOKING AT THE POTENTIAL INFLUENCE FROM
HURRICANE HILARY...CURRENTLY WELL SOUTHWEST OF THE TIP OF THE BAJA
PENINSULA. OFFICIAL TRACK BRINGS HER INTO THE COLDER WATER OFF THE
COAST OF BAJA LATE IN THE WEEK WITH A RAPID DECREASE TO DEPRESSION
STRENGTH BY FRIDAY OR SO. JUST LIKE YESTERDAY THE QUESTION
REMAINS...WHAT WILL IT DO FOR US AND WHERE WILL THE DECOUPLED AND
SHORN REMNANTS END UP? MORE AND MORE IT DOES LOOK LIKE IT WILL
INFLUENCE US ONE WAY OR ANOTHER AS MORE AND MORE SCENARIOS POINT
TOWARD SOME KIND OF MOISTURE ENHANCEMENT. AGAIN...THAT DOESN'T MEAN
ITS COMING HERE NECESSARILY...IT JUST MEANS IT LOOKS LIKE IT WILL BE
IN A POSITION TO HELP IMPORT DEEPER MOISTURE INTO SOUTHEAST ARIZONA
AND...ALONG WITH OTHER LARGER SCALE FEATURES EAST OF US...HELP
PROVIDE UPPER LEVEL CONDITIONS FAVORABLE FOR THE FORMATION OF
CONVECTION. SO WE WILL CONTINUE THE TREND UPWARD WITH THE
PROBABILITY OF PRECIPITATION THIS COMING WEEKEND. COULD BE MORE IF
IT HANGS TOGETHER LONGER AND PUSHES CLOSER...COULD BE LESS OR EVEN
NOTHING IF IT SHEARS OUT AND REMAINS WELL SOUTHWEST OF THE REGION.
WE AREA AGAIN COMFORTABLE ENHANCING CURRENT FORECAST TRENDS
CONSIDERING ITS CURRENT POSITION AND OFFICIAL FORECAST TRACK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 27, 10:43 AM MST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1043 AM MST TUE SEP 27 2011

AZZ501>515-280700-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1043 AM MST TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ESPECIALLY FROM THE TUCSON AREA SOUTH AND EASTWARD THIS AFTERNOON.
THESE THUNDERSTORMS WILL PRODUCE BRIEF RAINFALL AND GUSTY WINDS UP
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF SHWOERS AND THUNDERSTORMS
WEDNESDAY AND THURSDAY AFTERNOON AND EVENING.
THEREAFTER...MOISTURE FROM THE REMNANTS OF HURRICANE HILLARY ARE
EXPECTED TO INCREASE ACROSS SOUTHEAST ARIZONA WITH MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS EXPECTED THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 1:23 PM MSTAreal Flood AdvisoryTWCPima112 min
Sep 27, 2:24 PM MSTAreal Flood AdvisoryTWCPima89 min
Sep 27, 3:11 PM MSTAreal Flood AdvisoryTWCPima93 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.